Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Jackson, KY

June 15, 2003Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 15, 2003, 6:56 PM EDT for Jackson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 6:56 PM EDT (22:56 UTC)
Expired
Jun 15, 2003, 9:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 152256
FFWJKL
KYC109-160100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY

* UNTIL 900 PM EDT

* AT 648 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 4 MILES EAST OF NEW ZION TO NEAR DEESE...OR FROM 8 MILES
  WEST OF BOONEVILLE TO 7 MILES SOUTH OF MCKEE...MOVING EAST AT 5
  MPH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  MCKEE...
  TURKEY FOOT...
  GRAY HAWK...
  SHOP BRANCH...  

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3750 8383 3754 8391 3746 8410 3730 8419
          3729 8393 3734 8379 3741 8383

$$

OUDEMAN
1 follow-up statement
000 
WGUS73 KJKL 160010
FFSJKL
KYC109-160100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
805 PM EDT SUN JUN 15 2003

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON COUNTY 
UNTIL 9 PM EDT... 

AS OF 8 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT HEAVY 
RAIN CONTINUES ACROSS JACKSON COUNTY.  RAIN RATES OF ONE INCH PER 
HOUR IS POSSIBLE.  

COUNTY DISPATCH HAS REPORTED AT 7:50 PM THAT HIGHWAY 421 IN MCKEE 
HAS 10 INCHES OF WATER FLOWING OVER A LARGE PORTION OF THE ROAD IN 
FRONT OF RITE AID.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. BE
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.

$$

OUDEMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 4:15 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 4:15 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT SUN JUN 15 2003

UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS.  BOUNDARY IS STILL IN
THE VICINITY...NEAR THE OHIO RIVER.  RADAR IS LIT UP LIKE A
CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE
AIRMASS.  DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE
LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE
FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH.
WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES
OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN
FOR THE NEXT SEVERAL PERIODS.  THEREFORE HAVE EXTENDED FFA FOR THE
REST OF THE NIGHT.  ENSEMBLES ARE PUSHING FRONT THROUGH BY
FRIDAY/SATURDAY FINALLY.  WILL CONTINUE THE DRY FORECAST FOR THE
WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH
WAA.

.JKL...FFA ALL COUNTIES THROUGH 6 AM.

HEINLEIN

--------------------------------------------------------------------
1158 AM EDT SUN JUN 15 2003

MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.

HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.

.JKL...FFA FOR ALL COUNTIES.

MCLANE

--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------

304 AM EDT SUN JUN 15 2003

CURRENT SFC MAP FEATURES STATIONARY FRONTAL BOUNDARY JUST NORTH OF
OUR AREA. THIS BOUNDARY ALONG WITH OCCASIONAL WEAK UPPER LEVEL
SUPPORT HAS BEEN A NEMESIS THE PAST FEW DAYS. CONVECTION IS STILL
CURRENTLY ONGOING IN OUR SOUTHERN COUNTIES. MODELS CONTINUE TO
ADVERTISE THIS FRONTAL BOUNDARY NUDGING SOUTHWARD OVER THE NEXT 48
HOURS. PWS CONTINUE TO RUN VERY HIGH AND WITH SATURATED GROUND FROM
PREVIOUS RAINS AND EVEN WEAKER STEERING WINDS PROGGED FOR
TODAY...FEEL THAT FLOOD WATCH IS NECESSARY FOR ALL THROUGH MIDNIGHT
TONIGHT. WHILE A FEW COUNTIES HAVE ESCAPED SOME OF THE HEAVIER
RAINFALL...WOULD RATHER PLAY IT SAFE AND COVER ALL THE BASES
TODAY...AS ANY PARTICULAR AREA COULD EASILY EXCEED FFG VALUES WITH
SLOW MOVING STORMS.

MONDAY INVOLVES MORE OF THE SAME...WITH MAIN ORGANIZED AREAS
OF CONVECTION FOLLOWING THE LUMBERING FRONTAL BOUNDARY. WILL VARY
POPS FROM LOW CHANCE IN THE NORTH...TO LIKELY IN THE SOUTH. TUESDAY
NIGHT INTO WEDNESDAY LOOKS INTERESTING AS GFS DEVELOPS A CUTOFF 5H
LOW WHICH HELPS INITIATE SOME DECENT ASCENT. 850 MB WINDS INCREASE
TO AROUND 30 KNOTS AND LOW PRESSURE HELPS BRING EXISTING FRONTAL
BOUNDARY BACK NORTH. ETA DOESNT DEVELOP THE 5H LOW AS MUCH AND ALSO
CARRIES IT FURTHER SOUTH. GFS HAS PRETTY GOOD ORGANIZED SHOTS OF
PRECIPITATION AS WAVES RIDE ALONG THE FRONT. THIS WOULD ONLY
AGGRAVATE AN ALREADY TOUCHY HYDRO SITUATION. WILL NOT STRAY TOO FAR
FROM PREVIOUS FORECAST...HOWEVER THIS SCENARIO BARES WATCHING AS IT
UNFOLDS.

--------------------------------------------------------------------

1045 PM EDT SAT JUN 14 2003

EVENING UPDATE.  NOT TOO MANY CHANGES MADE TO GRIDS SO FOR UPDATE
IFPS WILL DO ALL OF THE WORK.  HAVE ADDED PATCHY FOG.  UPDATE OUT
SHORTLY.

OUDEMAN
Hazardous weather outlook, Jun 15, 3:44 PM EDT, 3 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT SUN JUN 15 2003

...FLOOD WATCH IN EFFECT THROUGH 6 AM MONDAY MORNING FOR ALL OF
EASTERN KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG AND SOUTH
OF A STALLED FRONTAL BOUNDARY. THESE STORMS COULD PRODUCE RAINFALL
RATES IN EXCESS OF AN INCH PER HOUR. IN CONJUNCTION WITH ALREADY
SATURATED GROUND CAUSED BY PREVIOUS RAINS...THIS POSES A FLASH FLOOD
THREAT ACROSS THE ENTIRE AREA THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH FRIDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY MONDAY THROUGH
WEDNESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN/MCLANE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:08 AM EDTFlash Flood WarningJKLPike4 hr
Jun 15, 12:08 PM EDTFlash Flood WarningJKLEstill4 hr
Jun 15, 1:07 PM EDTFlash Flood WarningJKLFleming4 hr
Jun 15, 7:14 PM EDTFlash Flood WarningJKLMagoffin3 hr
Jun 15, 7:32 PM EDTFlash Flood WarningJKLClay4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.